Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2008, 4:57 AM CDT for Pawnee County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 4:57 AM CDT (09:57 UTC)
- Expired
- Jun 28, 2008, 5:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:15 AM CDT | HAIL 0.75 | 1 W Larned, KS | HAIL WAS MOSTLY PEA-SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 280958
SVRDDC
KSC145-281045-
/O.NEW.KDDC.SV.W.0283.080628T0957Z-080628T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 545 AM CDT
* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF BURDETT...MOVING SOUTHEAST AT 29 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED NEAR ASH VALLEY.
* LOCATIONS IMPACTED INCLUDE...
BURDETT...
ROZEL...
SANFORD...
FRIZELL...
LARNED...
ZOOK...
RURAL RESIDENCES OF PAWNEE COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR PAWNEE.
LAT...LON 3817 9956 3833 9957 3832 9904 3830 9901
3826 9901 3826 9894 3825 9891 3800 9892
3800 9903
TIME...MOT...LOC 0957Z 296DEG 25KT 3829 9949
$$
KRUSE1 follow-up statement
000
WWUS53 KDDC 281016
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 AM CDT SAT JUN 28 2008
KSC145-281045-
/O.CON.KDDC.SV.W.0283.000000T0000Z-080628T1045Z/
PAWNEE KS-
516 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN PAWNEE COUNTY...
AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF LARNED...OR 6 MILES
NORTHEAST OF ZOOK...MOVING SOUTHEAST AT 30 MPH.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3809 9914 3825 9915 3825 9903 3826 9901
3826 9894 3825 9891 3800 9892 3800 9903
TIME...MOT...LOC 1016Z 296DEG 25KT 3809 9899
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:37 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 28, 2:37 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 AM CDT SAT JUN 28 2008 .DISCUSSION... DAYS 1-2... EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN FORECAST CONCERN. A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS AND MAKE LAST MINUTE UPDATES AS NEEDED. SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID 20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA. WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S. NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST. THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER 50S. DAYS 3-7... THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES. .AVIATION... SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 58 85 59 / 10 10 0 0 GCK 87 57 86 57 / 10 10 0 0 EHA 87 59 89 58 / 20 20 10 10 LBL 88 58 88 59 / 10 10 0 0 HYS 85 56 84 57 / 10 10 0 0 P28 87 60 84 59 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/06/06
In the hours before
Special weather statement, Jun 28, 3:01 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT SAT JUN 28 2008 KSZ030-280900- TREGO- 301 AM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY... AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016 TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:01 AM CDT | Special Weather Statement | DDC | Trego | 59 min |
| Jun 28, 3:07 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 68 min |
| Jun 28, 3:49 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 71 min |
| Jun 28, 4:41 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| Jun 28, 5:29 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Pratt, Stafford | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.